Q:

11/7/2013
21 year old female with history of ovarian cysts, referred for history of 2 witnessed anaphylactic reactions which occurred 15 months apart, immediately following vaginal exams in Family Med and OB clinics with latex-free gloves. With both reactions, she suddenly developed full-body urticaria, chest tightness and shortness of breath with normal sats which responded to Epi, diphenhydramine and solumedrol, and she also needed O2 with the most recent reaction. Patient has no history of food allergy, urticaria, or angioedema, no history of reactions to latex, lubricant gels or nitrile products, and has been sexually active with latex condoms in between these reactions without any symptoms.

Prior work-up positive environmental allergens including pollens, dust, cat, and roach from her Family Med doctor (but no rhinitis symptoms), and systemic labs and baseline tryptase were both normal. Neither her OB nor her Family Med providers noted any cervical adnormalities, and obviously, the act of intercourse doesn't elicit reactions, so I doubt that she has a mastocytoma on her cervix, or something else that is triggering these reactions. Patient is understandably concerned, and I'm not sure how to proceed further in evaluation, other than recommending premedications prior to vaginal exams.

A:

Thank you for your inquiry.

Unfortunately, I am not going to be able to give you what I would deem a truly “satisfactory” answer. All I can do is share with you how I would approach your patient’s case.

First of all, I am not aware of, nor could I find in a literature search, any previously reported case of anaphylaxis related to a vaginal examination other than those due to latex allergy. There are no known cases, to the best of my knowledge, of anaphylaxis to nitrile gloves during a vaginal examination, and I could find no such cases related to vaginal lubricant. However, it is interesting to note that there is a single reported case to a urethral lubricant (containing chlorhexidine) (1) and another case to a rectal lubricant jelly (2).

I would also like to mention that I am going to answer your question assuming that the reactions your patient experienced were either during the vaginal examination or shortly after its completion (no later than 15 minutes). One would expect, if they were truly related to the examination, they would occur within this time period.

As mentioned, although there is no precedence as to how to proceed, here are my specific suggestions:

Although I agree with you that there is no evidence that this is related to latex allergy, we have seen, on occasion, mistaken use of latex gloves in place of nonlatex gloves in offices that kept both. So, I would suggest, even though we can assume it would be negative, at least doing a serum specific IgE anti-latex. If it is positive, then I would proceed further to investigate a possible mistake in the use of the latex gloves in these offices.

Most importantly, however, I believe that you should obtain anything to which the patient was exposed on the day of these events. Specifically:
a. The lubricant used.
b. The type of speculum used.
c. The gloves employed (even if they were not latex).

I think it is important to know whether or not identical lubricants were used and also the contents of the lubricants. I would also consider doing prick tests to the lubricants.

Also, I would consider testing to the gloves employed much as you would test to a latex glove. We usually cut a finger off the glove, soak it in saline and prick with the saline, and lay the moistened glove on the forearm for 30 minutes. Then if both of these tests are negative, do a skin prick through the moistened glove. Although, as noted, I am not aware of any nitrile-induced anaphylaxis during vaginal examination, that is not to say such could not occur.

I know you have probably already taken an exhaustive history to make sure that there was no intervening ingestion of any medication prior to these episodes. I would double any effort to delineate this. On occasion, patients do forget that they have taken medications. Sometimes because of fear of pain during medical examination, we see patients ingest over-the-counter analgesics prior to the visit.

I think it is important to do all of these because as you know, she will be in need of future vaginal examinations.

Finally, if this evaluation still does not identify the causative agent, I would suggest in future vaginal examinations empirically avoiding the type of glove as well as the type of lubricant used during the two previous episodes.

Thank you again for your inquiry and we hope this response is helpful to you. Also, if you do turn up anything, we would greatly appreciate a follow-up.

References:
1) Chlorhexidine catheter lubricant anaphylaxis. Parker F, Foran S. Anaesth Intensive Care. 1995 Feb;23(1):126
2) Anaphylaxis from rectal lubricant jelly. Jones SA. Am J Med. 1988 Dec; 85(6):890.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology